Alert archive / Colorado / Blizzard Watches in 2009
Blizzard Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this blizzard watch at Mar 25, 2009, 5:27 PM MDT for 7 counties in Colorado. It took effect at Mar 26, 2009, 3:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 25, 2009, 5:27 PM MDT (23:27 UTC)
- In effect from
- Mar 26, 2009, 3:00 PM MDT
- Expired
- Mar 26, 2009, 5:31 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this blizzard watch went out at Mar 25, 3:36 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 25, 3:36 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 336 PM MDT WED MAR 25 2009 .SHORT TERM... (TONIGHT AND THURSDAY) WILL KEEP THIS BRIEF. COMPLICATED METEOROLOGICAL PATTERN FOR THE SHORT TERM WITH NUMEROUS WINTER WEATHER HIGHLIGHTS POSTED...PLEASE SEE PUB WATCHES/WARNINGS/ADVISORIES AT THE END OF THIS DOCUMENT. OUTSIDE OF THE CENTRAL MOUNTAINS WHERE SOME SNOW IS CURRENTLY OCCURRING...CWFA NOTING VARIABLE CLOUDS IN COMBINATION WITH COOL LATE MARCH TEMPERATURES. GUSTY WEST TO NORTHWEST WINDS UP TO 30 KNOTS AT TIMES ALSO NOTED ALONG PORTIONS OF THE I-25 CORRIDOR. LATEST SHORT TERM MODELS SUGGEST THAT POWERFUL STORM SYSTEM WILL BE LOCATED OVER NORTHEASTERN UTAH AS A CLOSED UPPER LOW WITH CLOSED UPPER LOW THEN PUSHING INTO SOUTHWEST COLORADO BY 00Z FRIDAY. AT THE SURFACE...STRONG NORTH TO NORTHEASTERLY SURGE PUSHES ACROSS THE CWFA DURING THE DAY. NUMEROUS WINTER WEATHER HIGHLIGHTS OUT FOR THE CWFA AND WILL UPGRADE EXISTING WINTER STORM WATCH FOR ZONES 59>68 TO A WINTER STORM WARNING...WHICH WILL BE IN EFFECT FROM 05Z THURSDAY TO 12Z FRIDAY. ALSO...WILL PAINT WINTER STORM WARNING FOR ZONES 81/82 AND 84 FROM 16Z THURSDAY TO 00Z SATURDAY. ELSEWHERE...NUMEROUS WINTER STORM WATCHES REMAIN IN EFFECT AND WILL BE UPDATED AS NEEDED. .LONG TERM... (FRIDAY - WEDNESDAY) ...WINTER STORM TO CONTINUE DURING THE 1ST PART OF THIS PD... HEAVY SNOW AND WIND SHOULD BE BLASTING THE I-25 CORRIDOR FROM WALSENBURG N TO THE PALMER DIVIDE AT THE BEGINNING OF THIS TIME PERIOD (00Z FRIDAY (6PM THU MDT)). THE 500 MB LOW AT THIS TIME SHOULD BE IN THE IMMEDIATE VICINITY OF THE 4 CORNERS WITH THE 700 MB LOW DOWN OVER THE S SANGRES. WINDS WITH THIS 700 MB LOW ARE PRDG TO BE IN THE 40 TO 50 KNOT RANGE FROM THE NE...EXTENDING OVER THE PIKES PEAK REGION DOWN ACROSS THE WETS AND SANGRE MTNS. I SHOULD MENTION THAT THE PRECIP WILL LIKELY BEGIN AS RAIN AT THE LOWER ELEVATIONS DISCUSSED ABOVE...BUT GIVEN THE COLD TEMPS...CHANGEOVER SHOULD BE QUICK. AS THE EVENING PROGRESSES...(06Z...MIDNIGHT)...500 MB LOW WILL MOVE SLOWLY ESE AND BE LOCATED N OF ABQ...700 MB LOW WILL BY JUST S OF THE CO/NM BORDER S OF RATON. STRONG NE 700 MB WINDS OF 30-40 MPH WILL CONTINUE TO IMPINGE OVER THE HIGHER TERRAIN OF THE PIKES PEAK REGION...WETS/SANGRES AND RATON MESA. W/O SAYING...HEAVY SNOWS WILL BE FALLING ALONG THE GREATER I-25 CORRIDOR. HOWEVER...BY THIS TIME STRONG NORTHERLY SFC WINDS SHOULD BE BLOWING...AND THIS WILL SET UP THE DOWNSLPOE OVER S EL PASO/N PUEBLO COUNTY...THUS DECREASING THE SNOW OVER THESE AREAS. STEADY SNOWS SHOULD BE OCCURRING OVER THE REMAINDER OF THE PLAINS. BY 12Z...6 AM FRIDAY....THE 500 MB LOW WILL BE A BIT FARTHER ESE...WITH THE 700 MB LOW ENTERING INTO THE N TEXAS PANHANDLE. HEAVY TO VERY HEAVY SNOWS SHOULD BE ONGOING ACROSS ALL OF THE SE CO PLAINS AND ALONG THE N FACING SLOPES OF THE RATON MESA. SNOWS MAY BE GRADUALLY DECREASING ACROSS THE PIKES PEAK REGION. BY NOON...THE SYSTEM INTENSIFIES...DROPPING 30-40 METERS AT 500 MB. THE MID LVL LOW SHOULD NOW BE OVER NORTHCENTRAL TX PHD WITH THE 700 MB LOW JUST TO ITS EAST. 50-60 KNT NE WINDS WILL CONTINUE TO PUMMEL THE RATON MESA EXTENDING BACK INTO THE SANGRES/WETS. INTENSE SNOWFALL SHOULD BE OCCURRING OVER THE FAR SE PLAINS ALONG WITH STRONG N SFC WINDS. BY LATE IN THE DAY...THE LOW SHOULD CONTINUE TO MOVE EAST...WITH THE PRECIP GRADUALLY WINDING DOWN ACROSS THE SE PLAINS. A FEW THINGS... THE POSSIBILITY OF BLIZZARD CONDITIONS OVER THE PLAINS ON FRIDAY (AND FOR THAT MATTER ON THE PALMER DIVIDE THU NIGHT AND EARLY FRIDAY) IS REAL....AND THE CURRENT HIGHLIGHTS (WWA/WSW) MAY NEED TO BE UPGRADED ON THE EVENING SHIFT OR MIDNIGHT SHIFT. THE HIGHLIGHTS FOR THE PIKES PEAK REGION EXTEND INTO 00Z SATURDAY. THIS MAY BE A LITTLE OVERDONE...BUT I WOULD RATHER LEAN ON THE SIDE OF CAUTION FOR NOW. IF THE GUIDANCE IS A PERFECT PRG...THEN THE SNOW SHOULD BE ENDING OVER THE PIKES PEAK AREA LATE MORNING/MIDDAY FRIDAY. TRAVEL WILL LIKELY BECOME IMPOSSIBLE OVER MANY AREAS OF THE GREATER SE CO REGION...ESPECIALLY OVER THE PALMER DIVIDE...I-25 S OF PUB TO THE CO/NM BORDER...US-50 E OF PUB...AND 287. IF YOU PLAN TO TRAVEL TOMORROW YOU WILL LIKELY NOT BE ABLE TO GET BACK HOME. AS AN EXAMPLE...IF YOU LIVE IN COS AND COMMUTE TO DEN...THERE IS A HIGH PROBABILITY THAT YOU WILL BE STAYING IN DEN THU NIGHT. KEEP IN MIND SIGNIFICANT SNOW IS ANTICIPATED FOR THE MILE HIGH CITY DURING THE DAY TOMORROW (THURSDAY). THERE MAY BE A CHANCE THAT S EL PASO AND N PUEBLO COUNTIES MAY SEE MORE SNOW THAN TYPICALLY IS THE CASE WITH THESE EVENTS. A VERY IMPRESSIVE TROWAL IS NOTED WITH THIS SYSTEM AND IT WILL BE OVER THESE REGIONS THU NIGHT. I AM STILL CONFIDENT THAT N EL PASO WILL GET SIGNIFICANTLY MORE THAN S EL PASO CNTY...BUT WE COULD SEE UP TO 7-10 TOTAL IN DOWNTOWN COS WITH 6-8 IN PUEBLO. A LOT OF SNOW WILL FALL WITH THIS EVENT. TOTAL SNOW GRIDDS RANGE FROM 10-20 OVER N EL PASO...WITH 10-20 OVER THE WETS/SANGRES. THIS MAY BE UNDERDONE...ESPECIALLY OVER THE WETS/SANGRES. 6-10 SHOULD FALL OVER THE PLAINS. AS FOR THE MTNS...10-20 OVER THE C AND SW MTNS. THE E SLOPES OF THE SW MTNS/W SLOPES OF THE SLV VALLEY FLOOR MAY SEE SIGNIF ACCUMS. AS FOR THE REST OF THE FCST...2 MORE TROUGHS WILL MOVE THROUGH WED AND FRI. WED SYSTEM APPEARS TO TRACK A BIT TOO FAR N FOR US TO GET HEAVY SNOW ON THE E PLAINS...BUT C MTNS SHOULD GET WHACKED ONCE AGAIN. FRI SYSTEMS ON THE GFS LOOKS PROMISING...BUT THE LASTEST EC SHOWS MORE OF A QUICK PROGRESSIVE TROUGH. ENJOY THE STORM...BUT PLEASE BE CAREFUL AND PLEASE STAY HOME IF YOU CAN...IF YOU DO TRAVEL...MAKE SURE YOU HAVE AN EMERGENCY WINTER WX KIT WITH YOU ALSO...ENJOY THE PRECIP....WE NEED IT /HODANISH && .AVIATION... ...HIGH IMPACT EVENT TO AFFECT THE AIRPORTS TOMORROW... VFR CONDITIONS EXPECTED AT KPUB...KCOS AND KPUB TONIGHT. GUSTY WEST TO NORTHWEST WINDS UP TO 30 KNOTS AT TIMES EXPECTED THIS EVENING AT TAF SITES. A MAJOR WINTER STORM WILL HAVE A HIGH IMPACT ON ALL AIRPORTS STARTING TOMORROW. SNOWS AND WIND WILL HIT KCOS BY LATE MORNING/EARLY AFTERNOON. KPUB WILL BE HIT BY EARLY/MID AFTERNOON. SNOWS MAY HIT KALS BY TOMORROW MORNING. EXPECT IFR CONDITIONS OR WORSE AT ALL 3 AIRPORTS BY LATER TOMORROW. STRONG NORTH WINDS WILL AFFECT KCOS AND KPUB BY TOMORROW AFTERNOON. && .PUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR COZ094-097>099. WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON FOR COZ072>080-083-085>089-093-095-096. WINTER STORM WARNING FROM 11 PM THIS EVENING TO 6 AM MDT FRIDAY FOR COZ058>068. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR COZ069>071. WINTER STORM WARNING FROM 10 AM THURSDAY TO 6 PM MDT FRIDAY FOR COZ081-082-084. && 77/34
Hazardous weather outlook, Mar 25, 6:47 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 647 AM MDT WED MAR 25 2009 COZ058>089-093>099-261300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 647 AM MDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A MAJOR STORM WILL BEGIN TO GAIN STRENGTH AND APPROACH THE STATE LATE TONIGHT...INCREASING THE CHANCE FOR ACCUMULATING SNOW ALONG THE CONTINENTAL DIVIDE. NEW SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE CONTINENTAL DIVIDE BY LATE TONIGHT...WITH THE FOCUS AREAS BEING THE HIGHER WEST FACING SLOPES OF LAKE AND CHAFFEE COUNTIES. STRONG WINDS ARE EXPECTED TO DEVELOP AS WELL...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIGNIFICANT SNOWFALL WILL CONTINUE OVER THE CENTRAL AND SOUTHWEST MOUNTAINS THURSDAY MORNING...SPREADING TO THE EASTERN MOUNTAINS BY MIDDAY...THEN OVER ALL SOUTHEAST COLORADO FROM LATE THURSDAY AFTERNOON INTO FRIDAY. STRONG WINDS WILL ACCOMPANY THE SNOWFALL...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. WHILE THERE IS STILL SOME UNCERTAINTY REGARDING THE TRACK AND STRENGTH OF THIS STORM AND THE AMOUNT OF SNOW IT WILL PRODUCE...IT APPEARS LIKELY THAT A LARGE PORTION OF SOUTHERN COLORADO WILL BE AFFECTED BY THIS SYSTEM. SNOWFALL AMOUNTS OF 1 TO 2 FEET WILL BE POSSIBLE OVER MOST OF THE MOUNTAINS OF SOUTHERN COLORADO BY MIDDAY FRIDAY...WHILE LOWER ELEVATIONS MAY SEE WIDESPREAD AMOUNTS IN EXCESS OF 6 INCHES. RESIDENTS AND TRAVELERS SHOULD BE PREPARED FOR ADVERSE WINTER WEATHER AFFECTING ALL OF SOUTHERN COLORADO THURSDAY AND FRIDAY...AND PAY ATTENTION TO THE LATEST FORECASTS CONCERNING THIS STORM. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS TONIGHT. 27/10
In the hours before
Local storm report, Mar 25, 11:59 AM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT WED MAR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM SNOW 5 SSE CRESTONE 37.93N 105.67W
03/25/2009 M2.0 INCH SAGUACHE CO TRAINED SPOTTER
0637 AM SNOW 9 WSW FOUNTAIN 38.66N 104.87W
03/25/2009 M3.5 INCH EL PASO CO TRAINED SPOTTER
0727 AM SNOW 1 NNW MONARCH PASS 38.51N 106.33W
03/25/2009 M4.0 INCH CHAFFEE CO TRAINED SPOTTER
1001 AM SNOW 2 ENE BLACK FOREST 39.03N 104.67W
03/25/2009 M1.0 INCH EL PASO CO TRAINED SPOTTER
&&
MNThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:47 PM MDT | Winter Storm Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more | 48 hr |
Nearby
Blizzard Watches in Colorado, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.